What is Antibiotic Associated Diarrhoea (AAD)?

Antibiotic Associated Diarrhoea (AAD) is a common side effect of taking antibiotics, occurring in approximately one in five people (1) who take the medication. In children especially, whose digestive tract is less developed and more sensitive than adults, AAD is more likely to occur. Additionally, children are prescribed antibiotics more frequently than adults, so have the potential to suffer from AAD more often. Suffering from diarrhoea is both an unpleasant and worrying ailment to deal with, particularly on top of recovering from an initial illness.

Why Does Taking Antibiotics Cause Diarrhoea?

The reason that AAD is so common is due to the delicate balance of micro-organisms – or gut flora – being disturbed by the course of antibiotics. Antibiotics, whilst destroying the invasive bacteria to kill infection, also remove the good bacteria which is essential in keeping the bowel in healthy working order. The helpful bacteria usually far outnumbers the harmful bacteria, but following disruption from antibiotics, the balance is disrupted and the bad bacteria can multiply, causing upset in the bowel which triggers diarrhoea.

Monitoring Common Symptoms Of Antibiotic Associated Diarrhoea

Diarrhoea can begin during the course of antibiotics or after it has been completed and may last from a few days to two weeks. It is important to ensure if your child suffers from this, they remain hydrated, and medical advice should be sought if symptoms become worse or you are concerned about dehydration. Most cases of AAD are mild to moderate, although in rarer cases a serious illness called Clostridium Difficile or C. difficile can develop. This is thankfully unlikely in people who are usually healthy, but if the AAD is severe or appears to worsen, it is advisable to consult a doctor so that this can be ruled out and advice on treatment given.

Treating Children With Antibiotic Associated Diarrhoea With Probiotics

The ideal scenario is of course to prevent the diarrhoea in the first place so that the immune system can focus on recovering from the infection and your child can avoid the upsetting side effect of AAD. Taking probiotics alongside the antibiotic treatment and continuing after its completion replenishes the good bacteria that the antibiotics strip away. As a result, the gut flora remains balanced and can continue to function healthily, preventing bad bacteria from multiplying and causing diarrhoea. Tummy Buddies probiotics, which are especially formulated for babies and children’s sensitive digestive systems, recommends taking one sachet per day from the start of antibiotic treatment, and continuing this for a minimum of 15 days after the course of medicine has been completed. If your child is currently experiencing AAD, Tummy Buddies is recommended for use immediately, for at least 15 days after the AAD symptoms have ceased. Tummy Buddies can also be taken on an ongoing basis after this point.

Postive Results For Taking Probiotics For The Treatment Of Diarrhoea

Studies into the use of probiotics to reduce AAD in children have been overwhelmingly positive in their findings. They report that different types, or strains, of probiotic are specifically beneficial in preventing AAD, and Tummy Buddies contains seven carefully selected strains of bacteria and yeast to offer maximum effectiveness when given to your child.

Reference (1) http://www.webmd.com/digestive-disorders/diarrhea-caused-by-antibiotics